Underground Mathematics

Charles R. Hadlock
The College Mathematics Journal
Vol. 44, No. 5 (November 2013), pp. 364-375
DOI: 10.4169/college.math.j.44.5.364
Stable URL: http://www.jstor.org/stable/10.4169/college.math.j.44.5.364
Page Count: 12
  • Download PDF
  • Cite this Item

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:


Log in to your personal account or through your institution.

To read the article: Download PDF

Underground Mathematics on JSTOR


The movement of groundwater in underground aquifers is an ideal physical example of many important themes in mathematical modeling, ranging from general principles (like Occam’s Razor) to specific techniques (such as geometry, linear equations, and the calculus). This article gives a self-contained introduction to groundwater modeling with examples of these themes.

Author Information

Charles R. Hadlock

Charles Hadlock (chadlock@bentley.edu) is a professor of mathematical sciences at Bentley University in Waltham, Massachusetts. Much of his teaching and writing has been influenced by a previous career as an international environmental consultant with Arthur D. Little, Inc. He’s been deeply involved in responses to major environmental disasters such as Bhopal and Love Canal, and in developing methods to reduce the future risk of similar events. He is, as well, the author of several books published by the MAA, including Six Sources of Collapse, which appeared in 2012. He believes in first-hand environmental and underground experience, for example on his New Hampshire farm.